Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 179, NWS Little Rock, AR

May 17, 2002Montgomery County, Yell County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 17, 2002, 7:01 AM CDT for Montgomery County, Yell County, Arkansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2002, 7:01 AM CDT (12:01 UTC)
Expired
May 17, 2002, 8:00 AM CDT
In force
59 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Montgomery County, AR, Yell County, AR

The radar

The Western Arkansas radar (KSRX), 95 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 6:30 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.0 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:25 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 17, 4:25 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
425 AM CDT FRI MAY 17 2002

PROBLEMS TODAY CENTER AROUND APPROACHING COLD FRONT.

COLD FRONT CURRENTLY NEAR THE MISSOURI/ARKANSAS BORDER. MCS
CONTINUES ACROSS OKLAHOMA AND MISSOURI. NUMEROUS THUNDERSTORMS ARE
ALONG THE FRONT FROM OKLAHOMA TO MISSOURI AND ARKANSAS. AVN SEEMS A
LITTLE TOO FAST WITH MOVING THE FRONT THROUGH ARKANSAS TODAY. PREFER
THE ETA SOLUTION WITH A SLOWER PROGRESSION. WILL ANTICIPATE THE
FRONT TO BE NEAR LITTLE ROCK BY NOON AND EXITING THE STATE BY LATE
EVENING. DEW POINTS ARE IN THE 60S AND 70S ACROSS ARKANSAS AND 40S
ARE ON THEIR WAY FROM MISSOURI.

HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT FROM THE NORTH.
COOLER AND DRIER AIR WILL REPLACE THE WARM AND HUMID AIRMASS THAT
HAS BEEN IN PLACE THE LAST COUPLE OF DAYS. MOSTLY CLEAR SKIES CAN BE
EXPECTED THROUGH THE WEEKEND. AS THE HIGH MOVES EAST OF THE STATE BY
MONDAY SOUTHEAST WINDS WILL RETURN AND ALLOW TEMPRATURES TO INCREASE
A BIT. TUESDAY THROUGH THURSDAY WILL BE MOSTLY CLEAR TO PARTLY
CLOUDY AS THE HIGH REMAINS IN CONTROL.

STAYED CLOSE TO THE FWC TEMPERATURES.

FCSTID = 51
HRO   66  46  66  42 /  70   0   0   0
LIT   76  52  70  47 /  90  20   0   0
HOT   76  52  70  47 /  90  20   0   0
PBF   82  57  72  51 /  70  30   0   0

.LZK...
AR...NONE.

In the hours before

Special weather statement, May 17, 2:20 AM CDT, 4 hours 41 minutes before
ARZ003>007-012>016-021>025-030>034-037>039-171200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
220 AM CDT FRI MAY 17 2002

...SEVERE THUNDERSTORM WATCH IN NORTHERN AND CENTRAL ARKANSAS
UNTIL 7 AM...

EARLY THIS MORNING...A COLD FRONT WAS NEARING THE NORTHWEST
CORNER OF ARKANSAS. AT THE SAME TIME...A STRONG SYSTEM ALOFT WAS
PUSHING THROUGH OKLAHOMA. AS OF 2 AM...THE SYSTEM WAS BEGINNING
TO INTERACT WITH THE FRONT...WITH SHOWERS AND THUNDERSTORMS
BECOMING NUMEROUS ACROSS EASTERN OKLAHOMA...NORTHWEST ARKANSAS...
AND SOUTHERN MISSOURI.

WITH THUNDERSTORM COVERAGE INCREASING...A SEVERE THUNDERSTORM
WATCH HAS BEEN POSTED ACROSS NORTHERN AND CENTRAL ARKANSAS UNTIL 7
AM. THE WATCH INCLUDES AREAS NORTH OF WALDRON...CONWAY AND AUGUSTA...
AND WEST OF NEWPORT AND HARDY.

STORMS THAT BECOME SEVERE IN THE WATCH AREA WILL PRODUCE DIME
SIZE HAIL OR LARGER...WITH STRONG TO DAMAGING WINDS POSSIBLE.

PEOPLE IN NORTHERN AND CENTRAL ARKANSAS SHOULD PREPARE FOR SEVERE
WEATHER THROUGH THE PREDAWN HOURS. BE READY TO FIND A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS OR WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE.

46
Special weather statement, May 17, 6:25 AM CDT, 36 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-
171830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT FRI MAY 17 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS
TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN MOST OF
ARKANSAS THROUGH THIS AFTERNOON.

A STRONG COLD FRONT WILL MOVE THROUGH ARKANSAS FROM THE
NORTHWEST TODAY. AT THE SAME TIME...A SYSTEM ALOFT FROM
OKLAHOMA WILL INTERACT WITH THE FRONT TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE
SEVERE.

EARLY THIS MORNING...SEVERE WEATHER WAS ALREADY OCCURRING IN
WESTERN SECTIONS OF THE STATE. A LINE OF STRONG TO SEVERE
STORMS WILL MOVE FROM WESTERN INTO CENTRAL ARKANSAS THROUGH THE
LATE MORNING HOURS BEFORE WEAKENING...AND WILL BRING A THREAT OF
DAMAGING WINDS.

IN GENERAL...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE STRONG TO
DAMAGING WINDS. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE WITH A FEW
STORMS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGERS MAY BE NEEDED IN PARTS OF ARKANSAS THROUGH
THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:11 PM CDTSevere Thunderstorm WarningLZKPolk34 min
May 17, 1:36 AM CDTSevere Thunderstorm WarningLZKNewton29 min
May 17, 5:58 AM CDTFlash Flood WarningLZKIzard, Sharp3 hr
May 17, 6:02 AM CDTSevere Thunderstorm WarningLZKLogan, Polk, Scott63 min
May 17, 7:45 AM CDTSevere Thunderstorm WarningLZKGarland, Perry45 min
May 17, 8:02 AM CDTSevere Thunderstorm WarningLZKSaline43 min
May 17, 8:47 AM CDTFlash Flood WarningLZKCleburne, White2 hr
May 17, 9:19 AM CDTSevere Thunderstorm WarningLZKJefferson, Lonoke31 min
May 17, 9:37 AM CDTSevere Thunderstorm WarningLZKPrairie, White38 min
May 17, 10:32 AM CDTSevere Thunderstorm WarningLZKCleveland, Dallas43 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.